Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 289, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2005, 3:55 PM CDT for Goodhue County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 3:55 PM CDT (20:55 UTC)
- Expired
- Aug 9, 2005, 5:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:10 PM CDT | TSTM WND DMG | Red Wing, MN | POWER OUTAGES AND NUMEROUS LARGE LIMBS DOWN IN CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 092056
SVRMPX
MNC049-092200-
/O.NEW.KMPX.SV.W.0289.050809T2055Z-050809T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GOODHUE COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 500 PM CDT
* AT 353 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF RED WING TO GOODHUE AND ZUMBROTA...AND MOVING EAST
AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED WING...
GOODHUE...
ZUMBROTA...
WANAMINGO...
STAY INDOORS...AND AWAY FROM WINDOWS.
LAT...LON 4466 9270 4455 9278 4448 9303 4430 9266
4453 9234 4459 9260
$$
DWE1 follow-up statement
000
WWUS53 KMPX 092159
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT TUE AUG 9 2005
MNC049-092208-
/O.EXP.KMPX.SV.W.0289.000000T0000Z-050809T2200Z/
GOODHUE MN-
458 PM CDT TUE AUG 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY WILL EXPIRE AT
500 PM...
THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.
THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4466 9270 4455 9278 4448 9303 4430 9266
4453 9234 4459 9260
$$
DWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 310 PM CDT TUE AUG 9 2005 .DISCUSSION...TONIGHT THROUGH FRIDAY FRONTAL BOUNDARY DRAPED OVER SOUTHEAST MN...MOVG SOUTHEAST TONIGHT. ELEVATED TSRA OCCURRING OVER OUR SOUTHEAST MN ATTM...WILL PERSIST OVER SOUTH CENTRAL MN AND WEST CENTRAL WI OVERNIGHT. WEAK SHORT WAVE TROUGH OVER CENTRAL MN IS MAIN TRIGGER...WHILE FRONTAL BOUNDARY AND OUTFLOW BOUNDARY ARE THE MAIN FOCUS FOR TSRA DEVELOPMENT. THIS TROUGH IS FORECAST TO MOVE SOUTHEAST OVER WISCONSIN AND WESTERN ILLINOIS BY 12Z WED MRNG. PRIMARY THREAT FROM ANY STRONG TO SEVERE STORMS ARE LARGE HAIL AND DAMAGING WINDS. IN THE SHORT TERM...ANOTHER SHORT WAVE TROUGH WILL MOVE INTO THE NORTHERN PLAINS LATE IN THE DAY WEDNESDAY. WL RE-INTRODUCE SOME POPS IN THE FAR WESTERN HALF WEDNESDAY NIGHT. WEATHER WILL REMAIN ACTIVE OVER THE UPPER MIDWEST...AS A SERIES OF SHORT WAVE TROUGHS...ADVANCE SOUTHEAST ACROSS THE FORECAST AREA THROUGH FRIDAY. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY LITTLE CHANGE NEEDED TO GOING FORECAST LATER PERIODS. STILL LOOKING GOOD FOR TIMING OF NEXT COLD FRONT ON FRIDAY/FRIDAY NIGHT. SOME CHANCE TROF WILL LAG A BIT INTO SATURDAY SO LEFT CHANCE POPS GOING IN THE FAR SOUTH THEN. COOLER...CANADIAN HIGH PRESSURE WILL FOLLOW WITH TEMPERATURES TRENDING A LITTLE BELOW AVERAGE. WILL HOLD OFF ON NEXT FRONT UNTIL PROBABLY NEXT TUESDAY NIGHT FOR NOW. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. &&
Hazardous weather outlook, Aug 9, 9:40 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 940 AM CDT TUE AUG 9 2005 MNZ051>053-056>070-073-101000- ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANDIYOHI- MCLEOD-MEEKER-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY- WASHINGTON-WRIGHT-YELLOW MEDICINE- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A COLD FRONT WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS OF THUNDERSTORMS COULD PRODUCE HEAVY RAINS...POSSIBLY SOME LOCALIZE FLOODING IN URBAN AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ041>045-047>050-054-055-101000- BENTON-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-POPE- STEARNS-STEVENS-SWIFT-TODD- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ074>078-082>085-091>093-101000- BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET- RICE-STEELE-WASECA-WATONWAN- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT DROPS INTO AREA. IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WIZ014>016-023>028-101000- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TODAY INTO THIS EVENING AS A COLD FRONT DROPS SOUTHWARD ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH THIS SYSTEM IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Aug 9, 11:51 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG 2 W SWANVILLE 45.92N 94.68W
08/09/2005 TODD MN LAW ENFORCEMENT
TREE TOPS TORN OFF. ROOF OFF TURKEY BARN.
0442 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.
0442 AM TSTM WND GST LITTLE FALLS 45.98N 94.36W
08/09/2005 78 MPH MORRISON MN AWOS
WIND GUST MEASURED.
0445 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.
0505 AM TSTM WND DMG 3 NNW VINELAND 46.22N 93.80W
08/09/2005 MILLE LACS MN TRAINED SPOTTER
2 FOOT DIAMETER OAK TREE DOWNED.
&&
JPRLocal storm report, Aug 9, 2:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 1 W WEYERHAEUSER 45.42N 91.43W
08/09/2005 1.50 INCH RUSK WI FIRE DEPT/RESCUE
ALONG HIGHWAY 8.
&&
TDKSpecial weather statement, Aug 9, 3:28 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 328 PM CDT TUE AUG 9 2005 WIZ014>016-092130- BARRON-POLK-RUSK- 328 PM CDT TUE AUG 9 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 707 FOR THE FOLLOWING AREA... IN WISCONSIN THIS CANCELS 3 COUNTIES IN NORTHWEST WISCONSIN BARRON... POLK... RUSK... THIS INCLUDES THE CITIES OF...LADYSMITH...OSCEOLA AND RICE LAKE. MNZ053-060>062-066-068-092130- ANOKA-CARVER-CHISAGO-HENNEPIN-MCLEOD-RAMSEY- 328 PM CDT TUE AUG 9 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 708 FOR THE FOLLOWING AREA... IN MINNESOTA THIS CANCELS 6 COUNTIES IN CENTRAL MINNESOTA MCLEOD... IN EAST CENTRAL MINNESOTA ANOKA... CARVER... CHISAGO... HENNEPIN... RAMSEY... THIS INCLUDES THE CITIES OF...BLAINE...CENTER CITY...CHASKA... HUTCHINSON...MINNEAPOLIS AND ST. PAUL. MNZ063-067-069>070-074>078-082>085-091>093-100200- BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR- MARTIN-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON- WATONWAN- 328 PM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 708 REMAINS VALID UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 16 COUNTIES IN CENTRAL MINNESOTA SIBLEY... IN EAST CENTRAL MINNESOTA DAKOTA... SCOTT... WASHINGTON... IN SOUTH CENTRAL MINNESOTA BLUE EARTH... BROWN... FARIBAULT... FREEBORN... LE SUEUR... MARTIN... NICOLLET... RICE... STEELE... WASECA... WATONWAN... IN SOUTHEAST MINNESOTA GOODHUE... THIS INCLUDES THE CITIES OF...ALBERT LEA...BLUE EARTH... FAIRMONT...FARIBAULT...GAYLORD...HASTINGS...LE SUEUR...MANKATO... NEW ULM...OWATONNA...RED WING...SHAKOPEE...ST. JAMES... ST. PETER...STILLWATER AND WASECA. WIZ023>028-100200- CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST CROIX- 328 PM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 707 REMAINS VALID UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES IN WEST CENTRAL WISCONSIN CHIPPEWA... DUNN... EAU CLAIRE... PEPIN... PIERCE... ST. CROIX... THIS INCLUDES THE CITIES OF...CHIPPEWA FALLS...DURAND... EAU CLAIRE...HUDSON...MENOMONIE AND RIVER FALLS.
Local storm report, Aug 9, 3:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL BELLE PLAINE 44.62N 93.76W
08/09/2005 1.00 INCH SCOTT MN TRAINED SPOTTER
0320 PM HAIL ST BENEDICT 44.60N 93.59W
08/09/2005 1.75 INCH SCOTT MN TRAINED SPOTTER
&&
TDKLocal storm report, Aug 9, 3:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 S ROBERTS 44.91N 92.55W
08/09/2005 1.75 INCH ST. CROIX WI TRAINED SPOTTER
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:13 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 39 min |
| Aug 9, 3:31 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 41 min |
| Aug 9, 3:48 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 57 min |
| Aug 9, 4:15 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 60 min |
| Aug 9, 5:11 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
| Aug 9, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 49 min |
| Aug 9, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 42 min |
| Aug 9, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 38 min |
| Aug 9, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 47 min |
| Aug 9, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 64 min |
| Aug 9, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 73 min |
| Aug 9, 3:15 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 45 min |
| Aug 9, 3:25 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 65 min |
| Aug 9, 3:25 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 34 min |
| Aug 9, 3:30 PM CDT | Severe Thunderstorm Warning | MPX | Brown | 32 min |
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 59 min |
| Aug 9, 3:44 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 61 min |
| Aug 9, 3:52 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 39 min |
| Aug 9, 4:02 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 46 min |
| Aug 9, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 70 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 25 min |
| Aug 9, 5:09 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.